General Question

LeavesNoTrace's avatar

Has anyone else ever experienced benzo (Xanax) withdrawal?

Asked by LeavesNoTrace (5668points) September 14th, 2017

After being sexually assaulted by a stranger on the street this summer, I started taking more Xanax to sleep without realizing how much I was overdoing it. Gotta wait a couple of weeks for a refill and am just trying to wait it out. However, the side-effects are awful!

Intermittent sobbing, anxiety, a crushing feeling of failure/dread, and last night—even auditory hallucinations! I’m well-grounded enough to understand that this will pass and that it’s a result of mild withdrawal but it’s still an awful feeling. Has anyone else ever had a Xanax withdrawal and felt this way?

Observing members: 0 Composing members: 0

17 Answers

Espiritus_Corvus's avatar

I’ve experienced it from a rehab nurse’s point of view. But these were mostly long-term addiction cases. It has the intensity and symptoms of heroin withdrawal, both psych and physical, but instead of lasting three days to a week, it can take up to four weeks. It’s hell and few people can get through it without medical assistance. And because of this, insurance policies that offer rehab reimbursement, often won’t cover benzo withdrawal treatment. It’s too damn expensive and the problem of benzo addiction is too common. Basically, a benzo addict without some wealth is SOL in America.

LeavesNoTrace's avatar

@Espiritus_Corvus Yikes, that’s pretty scary. I was taking about a ½ dose 2–3x a week for two years to help me sleep. Then, I went up to a ½ dose every night for about two months. Now I’m out of Xanax and paying the price. I know I’ll be fine, but the waves of anxiety, dread, and paranoia are hard to deal with. But as I know, I got myself here, and I’ll have to ride myself out of it.

JLeslie's avatar

Xanax withdrawal can be downright dangerous. No one should go cold turkey off of Xanax who takes it regularly, you are supposed wean down.

Side effects for withdrawal are almost for sure going to be rebound anxiety obviously, can also be high heart rate, sweating, twitching, shaking, muscle pain, shaking, and as severe as hallucinating, seizures, vomiting, but don’t feel like you are definitely going to get all of the symptoms.

What dose were you taking most recently? ½ dose isn’t enough info. How many milligrams?

Response moderated (Unhelpful)
LeavesNoTrace's avatar

@JLeslie 2mgs each and I was taking about ¼–½ a few days a week before bumping up to ½ every single day a couple of months ago. So I was taking far less than a dosage and STILL, I have rebound anxiety and withdrawal symptoms…

Espiritus_Corvus's avatar

^^Yes, Years ago when I was having problems with PTSD, my doc gave me a choice of Xanax or the gym. I’d seen what benzos had done to some of my patients over the years. Nice people, too.

I took the gym. Certain hormones and other chemicals began flowing, my life got a lot better and I was once again able to handle the stress of my work and daily life without tearing my wife’s head off every time she wanted to talk to me about it. I recommend jogging or working out in some way on a daily or multiple times a week instead of all the little pills doctors have in their pharmacy.

Once this is over—

For someone with the type of trauma you have experienced and to counter the effects of feeling victimized and helpless, I recommend a good self defense night course and possibly one that leads to some kind of martial arts of your choice. That would certainly kill two birds with one stone. The first martial arts course I took, I thought I was gonna die the first day. That guy had us working so hard, I was numb for two days before the ache kicked in. But it was really good for relieving stress.

Eat right, sleep right, hydrate and make not only your workouts, but every day for the rest of your life count.

Do it. Always try working out first. But you have to give it a month to kick in.

imrainmaker's avatar

Was it prescribed to you by somebody or you took it on your own for so long?

JLeslie's avatar

You took it for anxiety, so of course without it you are going to feel anxious; rebound anxiety. 1mg a day is a little high, and it’s kind of a big dose all at once. You would probably be better trying a ¼ twice a day and see if that smaller amount works, because you are keeping a more level amount in your system. Some people take half of the .25 dose and get relief.

The average half life in most people is about 12 hours I think with that drug, so that would be the more typical amount of hours inbetween doses if you were taking it regularly and not as needed.

Not medical advice, but next time you play with your meds, make sure you make your last 3–5 days reducing the dose gradually.

Moreover, if you do decide you need 1mg a day, it should still be a divided dose of .5 twice a day.

Check all of that wth your doctor, I’m not a doctor.

janbb's avatar

I’ve been lucky. I take Xanax very occasionally and have not become addicted in any way.

chyna's avatar

Have you tried calling your doctor and asking for a script for 5 pills until you can refill yours?

LeavesNoTrace's avatar

@chyna Naw, I don’t want to concern them. I’m thinking I need to ride it out since it’s more bearable today than it was yesterday and the day before. Not to mention, I kind of deserve it. Once I get my refill, I’m going to take @JLeslie ‘s advice to take ¼ 2x a day to stabilize me and then wean down to ¼ at night.

chyna's avatar

I have to disagree with you. You don’t “deserve” what you are going through. You needed help coping and the “help” was given in the form of an addictive prescription. You had no way of knowing how this would turn out. Don’t blame yourself for this. I’m glad you are riding it out though. It takes a lot of inner strength to do that.

jca's avatar

A friend of mine experienced it. I remember her telling me that she got where she couldn’t sleep through the night without it, and she was going to the pharmacy at 11:30 when the prescription could be filled starting at midnight. She’d sit there in the chair at the pharmacy waiting for midnight to come so she could fill it. She ended up going away for a short time to detox from it. I don’t remember what she said the detox was like.

Kardamom's avatar

I have to agree with @Chyna! This is a medical situation, not a crime and punishment situation. Call your doctor immediately and tell them the situation.

If one of us was suffering due to diabetes or cancer, would you just tell us that we’ve been bad girls and we deserve the punishment? That would not make any sense, and it would be cruel and dangerous.

Don’t play blame games with your health. Call your doctor immediately and explain what happened.

JLeslie's avatar

If you are already into your fifth day it’s probably completely clear of your system. You might want to consider giving it up altogether, you’ve done the withdrawal already. Your anxiety should go down a little just being completely rid of it since you were addicted. It should get even better over the next few days. You could try other ways to reduce your anxiety. I have no idea what you tried before being prescribed the Xanax. The problem with Xanax addiction is if you don’t have the drug handy when it’s time to take it, your anxiety skyrockets.

Not that I’m against Xanax, I just suggested it to another jelly on a different Q, but I don’t think Xanax addiction is a good thing, especially not for young people.

Did your doctor prescribe it “as needed?” A two mg pill as needed? Or, he prescribed the 2 mg so it would be cheaper for your insurance and it’s meant to be taken in smaller doses?

JLeslie's avatar

Sorry for another post, but I feel compelled to point out that you should not take Xanax with grapefruit or grapefruit juice. I get the feeling your doctor didn’t give you any sort of warnings about Xanax at all and that maybe you hadn’t read any warnings from the pharmacy insert either.

LeavesNoTrace's avatar

Thanks @JLeslie I’m past the withdrawal now and feeling better. Sleep is still hit-or-miss, but I’ve been using lavender oil instead.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther